It is very difficult to eliminate the side effects of Seroquel withdrawal, once they begin. If you want to discontinue Seroquel, it is necessary to lower the dose gradually. This would help reduce or eliminate the withdrawal side effects like nausea and vomiting. Read on, to know more about Seroquel withdrawal syndrome…
Seroquel, an antipsychotic medication, is capable of changing the actions of chemicals in the brain, for example, actions of dopamine and serotonin in the brain. It works great for schizophrenia in adults and children (above 13 years). It acts as a tranquilizer and calms down a restless mind. It is used to lower bipolar disorder (manic depression) symptoms like insomnia and mood swings in adults and children (above 10 years). Sometimes it is recommended to take Seroquel in combination with other depression medication, if there is some major depressive disorder in an adult. You should not stop taking it without the permission of your doctor. A proper withdrawal plan needs to be followed, otherwise you may have to suffer from serious side effects.
Seroquel Withdrawal Syndrome
Seroquel is not addictive and there are almost no chances of Seroquel abuse; but the brain may not be able to adjust to a sudden drop in the levels of Seroquel. Stopping the medicine abruptly affects the functioning of brain and the bodily systems. So, doctors recommend tapering off Seroquel slowly over a few weeks. It helps lower the withdrawal symptoms which may include:
- Symptoms of schizophrenia (like hallucinations or delusions)
- Bipolar disorder symptoms (such as mania or depression)
- Brain zaps
- Loss of appetite
- Cardiac failure
- Shortness of breath
- Fluid build-up in the body tissues causing swelling
- Trouble swallowing food
- A decreased interest in sex
- Reddened skin, itching
- An inflamed and sore stomach
- Vision problems
- Dysfunction of kidney
- Pain in legs, arms, joints
- Excessive urination
- Unintentional weight loss
- An unusual, usually rapid weight gain
- Increased anxiety
- Feelings of worthlessness and severe depression, suicidal thoughts
The side effects of Seroquel withdrawal are almost same as that of Seroquel and may not improve on their own with time. Sometimes, signs of the underlying disorder (schizophrenia or bipolar disorder) are misinterpreted as side effects of Seroquel.
Your physician may decide how the doses of Seroquel are to be gradually lowered, to wean you off the drug slowly and to avoid withdrawal symptoms and relapse, although this may not be necessary in all situations. To design a taper schedule, the doctor would first have to assess the tolerance level. For those who have been taking high doses of Seroquel (like 300mg per day), the milligram cut per week might be relatively higher (for example, 50mg a week). They might experience a few withdrawal symptoms; but they need to follow the schedule, religiously. In case, a patient is switching to another ‘bipolar disorder’ or ‘schizophrenia’ medication, the physician may still have to plan and implement the policy of stopping Seroquel slowly. A patient himself can cut the pills at home and can reduce the daily dose gradually.
How to Lower the Side Effects
Almost 99% patients notice nausea while taking this medicine or after stopping it suddenly. Nausea can be mild to severe and may be worsened by riding in a car or when walking. Nausea and vomiting are the most common symptoms of Seroquel withdrawal which may last for a few to several days, depending on how long you have been taking it and how long it has been since you stopped taking it. Headache is experienced by about 98% patients.
Certain herbal teas (for example, valerian root tea) work great for such headache. They also help reduce nausea, mood swings, restlessness, insomnia and depression. The patient should keep himself engaged in outdoor activities like gardening, swimming, walking, and cycling. Healthy diet and regular exercise help lower the severity of the symptoms. They improve the function of the digestive system, endocrine system and the immune system.
So, if you notice any bothersome symptoms of Seroquel withdrawal, even if common symptoms like nausea and vomiting, you should immediately contact your health care provider.
Disclaimer: This PsycholoGenie article is for informative purposes only, and should not be used as a replacement for expert medical advice.